South Dakota, 2021

Hail and Damaging Wind in South Dakota, August 23, 2021

August 23, 2021 · NWS UNR · 2 events in 1 county or zone

A severe thunderstorm developed over Mellette County then tracked northeast into central South Dakota. The storm produced large hail and strong wind gusts northwest of White River.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm developed over Mellette County then tracked northeast into central South Dakota. The storm produced large hail and strong wind gusts northwest of White River.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 23, 1:41 PM CST, 2 hours 44 minutes earlier.

Area forecast discussion, Aug 23, 1:41 PM CST, 2 hours 44 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
141 PM MDT Mon Aug 23 2021

.DISCUSSION...(This Evening Through Monday)
Issued at 140 PM MDT Mon Aug 23 2021

Frontal boundary that passed through yesterday remains in eastern
SD this afternoon, with another surface low sitting over central
Montana. A low level wave moving in from the southwest later
today may spark some elevated storms later this afternoon and
evening. Not much in the way of precipitation is expected, but any
development in south central SD may have severe potential. Shear
isnt as strong as yesterday with 0-6km showing 40-50 kts, but
elevated CAPE values reach into the 1500-2000 J/Kg range this
evening over south central SD.

By Tuesday morning, a mostly dry cold front passes through the
region, and we can expect near normal temperatures for the rest of
the week, with highs in the upper 70s to mid 80s for the rest of
next week. Long range models show west southwest quasi- zonal
flow the latter half of the week. This will bring a series of
disturbances, and almost daily chances for precipitation the rest
of the long term forecast.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Tuesday)
Issued At 1115 AM MDT Mon Aug 23 2021

Mainly VFR conditions are expected through the period, although
smoke from western wildfires may create areas of MVFR visibility
at times. Gusty south/southwest winds are expected this afternoon.
Isolated high based showers and thunderstorms are possible,
mainly late this afternoon/evening. A weak cool front will cross
the area tonight, followed by gusty northwest winds on the SD
plains.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Red Flag Warning until 8 PM MDT this evening for SDZ321>327-329-
     332.

WY...Red Flag Warning until 8 PM MDT this evening for WYZ314>318.

&&

DISCUSSION...Dye
AVIATION...10
Hazardous weather outlook, Aug 23, 5:27 AM CST, 10 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
527 AM MDT Mon Aug 23 2021

SDZ001-002-014-024-028-032-044-046-047-049-241300-
Harding-Perkins-Ziebach-Northern Black Hills-Central Black Hills-
Haakon-Bennett-Mellette-Todd-Tripp-
527 AM MDT Mon Aug 23 2021 /627 AM CDT Mon Aug 23 2021/

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

Isolated high based thunderstorms are possible late this
afternoon and evening. Strong gusty winds may occur with the
storms.

The grassland fire danger index on the South Dakota plains will be
in the high to very high category this afternoon.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Isolated to scattered thunderstorms are possible late Tuesday into
Wednesday. Marginally severe storms may occur with damaging winds
and hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ012-013-025>027-029>031-041>043-072>074-WYZ054>058-071-241300-
Butte-Northern Meade Co Plains-Northern Foot Hills-Rapid City-
Southern Foot Hills-Southern Black Hills-Custer Co Plains-
Pennington Co Plains-Fall River-Oglala Lakota-Jackson-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
527 AM MDT Mon Aug 23 2021

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

Critical fire weather conditions are expected this afternoon and
early evening. The grassland fire danger index on the South Dakota
plains will be in the extreme category this afternoon.

Isolated high based thunderstorms are possible late this
afternoon and evening. Strong gusty winds may occur with the
storms.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Isolated thunderstorms are possible late Tuesday into Wednesday.
Marginally severe storms may occur with damaging winds and hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Special weather statement, Aug 23, 1:56 PM CST, 2 hours 29 minutes before
Special Weather Statement
National Weather Service Rapid City SD
156 PM MDT Mon Aug 23 2021

SDZ043-046-232030-
Jackson SD-Mellette SD-
156 PM MDT Mon Aug 23 2021

...A strong thunderstorm will impact portions of northwestern
Mellette and east central Jackson Counties through 230 PM MDT/330 PM
CDT/...

At 155 PM MDT/255 PM CDT/, Doppler radar was tracking a strong
thunderstorm 8 miles north of Corn Creek, or 20 miles southeast of
Kadoka, moving northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northwestern
Mellette and east central Jackson Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4353 10129 4371 10134 4388 10107 4386 10106
      4385 10099 4381 10096 4383 10093 4379 10089
      4376 10080 4372 10079 4374 10075 4372 10074
      4371 10068 4377 10060 4374 10052
TIME...MOT...LOC 1955Z 244DEG 28KT 4369 10114

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Richards
Special weather statement, Aug 23, 3:58 PM CST, 27 minutes before
Special Weather Statement
National Weather Service Rapid City SD
458 PM CDT Mon Aug 23 2021

SDZ046-232245-
Mellette SD-
458 PM CDT Mon Aug 23 2021

...A strong thunderstorm will impact portions of central Mellette
County through 545 PM CDT...

At 458 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northwest of Swift Bear, or 5 miles northwest of White River,
moving east at 25 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Swift Bear and Horse Creek around 505 PM CDT.
  White River around 510 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4359 10105 4370 10096 4374 10079 4372 10079
      4374 10075 4372 10074 4371 10068 4375 10064
      4374 10064 4377 10058 4372 10050 4354 10045
      4350 10091
TIME...MOT...LOC 2158Z 256DEG 20KT 4361 10083

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Bunkers

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Mellette

When
August 23, 4:25 PM CST
Where
Mellette County, 5 mi NW of White River
Measured
1 in hail
Reported by
Public
Coordinates
43.621, -100.821

Thunderstorm Wind, Mellette

When
August 23, 4:30 PM CST
Where
Mellette County, 5 mi NW of White River
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
43.621, -100.821

Wind gusts were estimated at 60 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2021Every state in 2021This day in weather historyWarnings in South Dakota, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 972154, 972156.